[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.239.150.57. Please contact the publisher to request reinstatement.
Article
May 13, 1996

Acute Pancreatitis Associated With Sodium Stibogluconate Treatment in a Patient With Human Immunodeficiency Virus

Author Affiliations

Barcelona, Spain

Arch Intern Med. 1996;156(9):1029-1032. doi:10.1001/archinte.1996.00440090141020
Abstract

The pentavalent antimony sodium stibogluconate is the drug of choice in the treatment of visceral leishmaniasis. However, sodium stibogluconate can cause severe adverse effects; among them, cardiotoxic and hepatotoxic reactions stand out.1 We recently cared for a human immunodeficiency virusinfected patient with visceral leishmaniasis who developed acute pancreatitis early in the course of treatment with sodium stibogluconate.

Report of a Case.  A 34-year-old woman with human immunodeficiency virus infection was admitted to the hospital because of high-degree fever and malaise of 1 month's duration, without any focal symptom. On physical examination she had fever (40°C), and there were small lymph nodes in the laterocervical region, hepatomegaly (3 cm), and splenomegaly (6 cm). Laboratory tests disclosed the following values: hemoglobin, 7.0 g/L; leukocyte count, 1.82x109/L, with 1.32x109/L neutrophils and 0.15x109/L lymphocytes; platelets, 160x109/L; and erythrocyte sedimentation rate, 140 mm/h. Renal function was

×